Cases That Test Your Skills

Depression, medication, and ‘bad blood’

Author and Disclosure Information

Clinicians find 2 antidepressants that reduce Mr. G’s chronic depression. Unfortunately, each medication decreases his WBCs. What would you do?


 

References

CASE: Sad and suicidal

Mr. G, age 44, has chronic depression with suicidality. At presentation he says he has felt sad and suicidal for 2 weeks. He also has no appetite and trouble sleeping at night.

Mr. G’s depression has left him unable to work and has led to 4 hospitalizations over 10 years. He first attempted suicide in 1984 after his ex-wife took their child and left him. He endorses no suicide plan and has been sober for 7 years after 12-plus years of alcohol abuse, but says he has been tempted lately to resume drinking.

The patient was taking an antidepressant but stopped while at a homeless shelter, where he had been staying for several weeks. For more than 20 years, he also has been taking phenytoin, 300 mg/d, and phenobarbital, 30 mg bid, for a seizure disorder.

Mr. G is admitted with a working diagnosis of recurrent major depressive disorder. White blood cell count (WBC) at admission is 5.12×109/L and neutrophils are 3.6×109/L—both low-normal readings. Other laboratory results are normal.

We continue phenytoin and phenobarbital at the same dosages and start the selective serotonin reuptake inhibitor (SSRI) citalopram, 20 mg/d, which interacts minimally with both anticonvulsants.

After 2 weeks, Mr. G’s seizures are well controlled and he is tolerating citalopram, but his depressive symptoms have not improved. We cross-taper citalopram to prevent SSRI-induced discontinuation syndrome and start the dopamine and norepinephrine reuptake inhibitor bupropion, 75 mg bid. We titrate bupropion over 2 weeks to 150 mg each morning and 300 mg at bedtime, and watch Mr. G closely for seizures. Although his seizure history contraindicates bupropion use, we think he can tolerate the medication because his seizure disorder is well controlled.

Mr. G’s affect, appetite, and energy are improving with bupropion, but a routine complete blood count (CBC) 5 days after the medication is started reveals leukopenia (WBC 3.04×109/L) without neutropenia (neutrophils 1.9×109/L). Repeat blood tests 18 and 32 days after the first blood draw show continued low WBC. The gastrointestinal medicine team tests Mr. G’s liver function but finds no abnormalities.

The author’s observations

Mr. G’s low WBC and neutrophil counts coincided with bupropion use, suggesting medication-induced leukopenia. Phenytoin can cause neutropenia and other adverse hematologic effects,1 but the patient had been using phenytoin and phenobarbital for years with no adverse reactions.

A medical cause also is unlikely. Mr. G’s liver function is normal, and he shows no other signs or symptoms of a medical problem. Bone marrow biopsy and immunologic workup could rule out cancer, but the timing of Mr. G’s abnormal blood readings strongly suggests bupropion intolerance.

TREATMENT: Other medications

We immediately stop bupropion, start the serotonin-norepinephrine reuptake inhibitor (SNRI) venlafaxine at 37.5 mg bid, and titrate it over 5 days to 225 mg/d. Blood draws 3 and 5 days after bupropion discontinuation show slight increases in WBC.

Eleven days after venlafaxine is started, Mr. G’s WBC and neutrophils are normal. However, he has become increasingly irritable and volatile, often arguing with a staff nurse and other patients. We cross-taper venlafaxine over 5 days, start the SSRI sertraline at 50 mg/d, and titrate sertraline over 1 week to 150 mg/d. Mr. G’s irritability and depressive symptoms improve at the latter dosage.

Because Mr. G developed neutropenia while taking a medication not associated with this adverse effect, we start watching his WBC counts more closely than usual. WBC is 4.58×109/L 8 days after sertraline is started but falls to 3.4×109/L after another 8 days, with neutrophils at 1.5×109/L for both readings (Table).

We add lithium, 300 mg bid, to increase Mr. G’s neutrophils and augment sertraline’s antidepressant effects. Four days later, WBC is 5.8×109/L with neutrophils at 4.2×109/L.

We stop lithium briefly to see if WBC remains normal. After 3 days, WBC drops to 3.25×109/L with neutrophils at 1.5×109/L. We restart lithium, 300 mg/d, and Mr. G’s WBC increases to 4.18×109/L 4 days later, with neutrophils at 2.1×109/L.

Table

Mr G’s white blood cell (WBC) and neutrophil counts (NC)*
while taking bupropion and sertraline

AntidepressantWhen measurements were takenWBCNC
None for several weeksBaseline, first hospital admission5.12×109/L3.6×109/L
Bupropion, 75 mg bid5 days after starting bupropion3.04×109/L1.9×109/L
Bupropion, 450 mg/d total23 days after starting bupropion3.14×109/L1.6×109/L
Bupropion, 450 mg/d total2 weeks after previous test2.73×109/L1.6×109/L
Sertraline, 150 mg/d8 days after starting sertraline (titration period)4.58×109/L1.5×109/L
Sertraline, 150 mg/d16 days after starting sertraline3.4×109/L1.5×109/L
Sertraline, 150 mg/d, and lithium, 300 mg bid4 days after lithium augmentation5.8×109/L4.2×109/L
None for 3 monthsBaseline, second hospital admission3.7×109/L2.1×109/L
Sertraline, 150 mg/d12 days after restarting sertraline2.83×109/LNot available
* Normal WBC values: 4.5 to 11×109/L; normal neutrophil values: 1.5 to 8×109/L

Next Article: